The crashing patient: Life-threatening asthma
No or limited improvement following initial treatment
Symptoms: Worsening dyspnoea, unable to speak/speaking words only, agitation, drowsiness, fatigue, paradoxical chest wall movements
Vital signs: HR 120, cardiac arrhythmia, saturations
Clinical signs: Quiet/silent chest, cyanosis
VBG/ABG: Worsening hypercarbia, hypoxia, PaCO2 within normal range despite low PaO2
For a flowchart on the management of the crashing asthmatic - click here.
1. 10-12L/min O2 via a nebuliser mask / high flow nasal prongs and continuous salbutamol nebulisation. Aim sats at least 95%.
2. If tiring but still cooperative patients will require a trial of non-invasive ventilation with BIPAP.
Settings: FiO2 1.0, IPAP 10 and above, EPAP 5
Titrate support according to ABGs
Nebulise bronchodilators through the BIPAP circuit
3. Simultaneously start regular ipratropium bromide nebulisation 250-500mcg every 20 minutes.
4. IV hydrocortisone 100mg (if not already given)
5. IV magnesium sulphate infusion - click here for infusion guide.
6. Treatment preferences at this stage may vary between institutions/clinicians and national guidelines but include:
IV salbutamol infusion - click here for infusion guide
IV adrenaline infusion - click here for infusion guide
A combination of above.
7. If patient is peri-arrest give adrenaline as a bolus. Adrenaline 500mcg (0.5mLs) of 1:1000 IM or 500mcg (5mLs) of 1:10000 from an adrenaline minijet given slowly IV.
8. If failing BIPAP and maximal medical therapy in progress will need intubation and urgent ICU admission.
Not involving the most experienced airway doctor available.
Not involving your critical care colleagues.
Not appreciating the potential for patient to deteriorate:
Hypoxia and respiratory arrest
Hypotension and cardiovascular collapse – reduced preload with positive pressure ventilation (patients are pre-load dependant).
Taking patient off BIPAP and lying patient flat pre delivery of RSI drugs.
Using conventional ventilation strategies.
Not adequately sedating and paralysing patient post intubation.
Failure to deliver nebulisers via the ventilation circuit.